Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 129, NWS Morristown, TN

May 11, 2003Loudon County, McMinn County, Monroe County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 11, 2003, 7:05 AM EDT for Loudon County, McMinn County, Monroe County, Tennessee. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2003, 7:05 AM EDT (11:05 UTC)
Expired
May 11, 2003, 8:00 AM EDT
In force
55 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Loudon County, TN, McMinn County, TN, Monroe County, TN

The radar

The Knoxville radar (KMRX), 97 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 6:55 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 11.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1200 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1200 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1378 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

501 
WUUS54 KMRX 111105
SVRMRX
TNC105-107-123-111200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 AM EDT SUN MAY 11 2003

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUDON COUNTY IN EAST TENNESSEE
  MCMINN COUNTY IN EAST TENNESSEE
  MONROE COUNTY IN EAST TENNESSEE

* UNTIL 800 AM EDT

* AT 701 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 15 MILES NORTHWEST OF LENOIR CITY
  TO 3 MILES WEST OF CLEAR WATER...OR FROM 7 MILES NORTHEAST OF
  KINGSTON TO 5 MILES EAST OF DECATUR...MOVING EAST AT 45 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  NIOTA AROUND 710 AM EDT
  ETOWAH AROUND 715 AM EDT
  LENOIR CITY AROUND 720 AM EDT
  MOUNT VERNON AROUND 725 AM EDT
  TELLICO PLAINS AROUND 730 AM EDT
  TARIFFVILLE AROUND 735 AM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3544 8400 3530 8446 3545 8479 3575 8445
          3578 8437 3588 8433 3589 8425 3581 8416
          3568 8416 3564 8414 3561 8419 3554 8403
          3545 8399

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, May 11, 3:00 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 AM EDT SUN MAY 11 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
300 AM EDT SUN MAY 11 2003

LINE OF CONVECTION ASSOCIATED WITH A COLD FRONT IS CURRENTLY MOVING
THROUGH WEST TENNESSEE. THIS ACTIVITY SHOULD MOVE INTO THE PLATEAU
COUNTIES JUST BEFORE 12Z THIS MORNING. STRONG DYNAMICS ASSOCIATED
WITH THIS FEATURE HAVE PROMPTED TORNADO WATCH BOXES ALONG AND
PRECEDING THE LINE. CATEGORICAL POPS SEEM APPROPRIATE FOR EARLY
IN THE FIRST PERIOD GIVEN THE CURRENT INTENSITY OF THE LINE. THE
PRECIP SHOULD END RAPIDLY AFTER 18Z AS THE COLD FRONT RACES THROUGH
THE FORECAST AREA.

GENERALLY BENIGN WEATHER CONDITIONS WILL SUCCEED THE FROPA THROUGH
MUCH OF THE UPCOMING WORK WEEK. THE PERSISTENT UPPER RIDGE WHICH HAS
RESULTED IN WELL ABOVE CLIMO TEMPS WILL BE REPLACED BY A LOW
AMPLITUDE TROUGH AND NORTHWESTERLY FLOW. TEMPS WILL TEND TO AVERAGE
SLIGHTLY BELOW CLIMATOLOGY THROUGH THE WEEK. NEXT SIGNIFICANT
CHANCE OF PRECIP WILL OCCUR ON THURSDAY WHEN ANOTHER SHORT WAVE
APPROACHES FROM THE WEST.

FOR TEMPS...GENERALLY WENT WITH A BLEND OF GUIDANCE NUMBER.

PRELIMINARY NUMBERS FOLLOW:
CHA   78  54  75  50 /  90  10   0   0
TYS   77  52  72  48 /  90  10   0   0
TRI   75  50  69  43 /  90  10   0   0
OQT   77  52  73  48 /  90  10   0   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LCM

*********************************************************************
EVENING FORECAST DISCUSSION
641 PM EDT SAT MAY 10 2003

QUICK UPDATE TO REMOVE MENTION OF TORNADO WATCH AND EVENING SHOWERS
AND THUNDERSTORMS.  ALSO TWEAKED SKY COVER TO READ INCREASING
CLOUDINESS.  NO OTHER CHANGES.

29

*********************************************************************
AFTERNOON FORECAST DISCUSSION
248 PM EDT SAT MAY 10 2003

TORNADO WATCH REMAINS IN EFFECT UNTIL 7PM EDT FOR SWRN VA...AND WE
HAVE HAD SOME WEAK TSRA START TO DEVELOP THAT AREA INTO NE TIP OF TN
OVER PAST HALF HOUR.  THIS WAS THE AREA WHERE THE CAP (WARM TEMPS
ALOFT) WAS WEAKEST.  THIS ACTIVITY IS PUSHING JUST ABOUT DUE EAST...
BUT I WOULD NOT RULE OUT OUTFLOW BOUNDARIES HELPING TO DEVELOP SOME
MORE CONVECTION FURTHER SOUTH THIS EVENING.  THUS...ADDED SOME 20-30%
POPS FOR THIS EVENING...IN JUNCTION WITH THE EXPECTED SHRA/TSRA VERY
LATE TONIGHT AS COLD FRONT APPROACHES.  OTHERWISE...KEPT LIKELY POPS
AND SAME TIMING FOR SUNDAY SYSTEM AS PREVIOUS ZFP/GRIDS.  DID BREAK
UP CLOUDS JUST A BIT SOONER FROM WEST TO EAST BY SUNDAY AFTERNOON.

LATER PERIODS...DRYING AND SLIGHTLY COOLER MON/TUE THEN RAIN CHANCES
BACK FOR MID TO LATE WEEK.  DID NOT STRAY MUCH FROM SIMILAR MOS
TEMPS.  PRELIMINARY TEMPS/POPS FOLLOW:

.MRX...
NC...NONE.
TN...NONE.
VA...TORNADO WATCH FOR THIS AFTERNOON FOR ZONES VAC105...VAC167...
VAC169...VAC191...VAC195.

TORNADO WATCH FOR THIS AFTERNOON AND EVENING FOR ZONES VAC105...
VAC167...VAC169...VAC191...VAC195.

TG
*********************************************************************
MORNING FORECAST DISCUSSION (UPDATE)
945 AM EDT SAT MAY 10 2003

ACTIVE WEATHER CONTINUES TO BE WELL NORTH OF THE FORECAST AREA THIS
MORNING...MAINLY OVER MID MISS AND OHIO VALLEYS.  12Z BNA/RNK AND
FORECAST SOUNDINGS SHOW STRONG INSTABILITY FOR THIS AFTERNOON...WITH
CAPES EASILY REACHING 2000 TO 3000 J/KG.  MODIFIED 12Z SOUNDINGS
MATCHED THE MESO-ETA FORECAST SOUNDINGS IN SHOWING THAT THE WARM
TEMPS ALOFT WILL ONLY PROVIDE A VERY WEAK CAP.  HOWEVER...LITTLE IF
ANY LOW LEVEL MOISTURE CONVERGENCE IS INDICATED FOR THIS AFTERNOON.
THUS...THE CURRENT 20-30% CHANCE POPS SHOULD BE SUFFICIENT.

REST OF FORECAST ALSO APPEARS TO BE ON TRACK...BUT I WILL NEED A
COSMETIC UPDATE TO REMOVE AFTERNOON WORDING ON POPS AND GUSTY WINDS.

TG
Hazardous weather outlook, May 11, 5:00 AM EDT, 2 hours 5 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-120900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
500 AM EDT SUN MAY 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY)...

A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS
MORNING...BRINGING A SQUALL LINE WITH THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)...

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON WEDNESDAY NIGHT
INTO THURSDAY...AS A LOW PRESSURE SYSTEM MOVES NEAR THE REGION. HEAVY
RAINFALL WILL ALSO BE A POSSIBILITY WEDNESDAY NIGHT INTO THURSDAY.

IN ADDITION...THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ON
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND POSSIBLY AGAIN WEDNESDAY
NIGHT AND THURSDAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DMG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:09 AM EDTSevere Thunderstorm WarningMRXBledsoe, Marion, Sequatchie66 min
May 11, 6:39 AM EDTSevere Thunderstorm WarningMRXMeigs, Rhea, Roane66 min
May 11, 6:44 AM EDTSevere Thunderstorm WarningMRXAnderson, Morgan46 min
May 11, 6:50 AM EDTSevere Thunderstorm WarningMRXCampbell40 min
May 11, 7:11 AM EDTSevere Thunderstorm WarningMRXKnox, Union49 min
May 11, 7:22 AM EDTSevere Thunderstorm WarningMRXBlount53 min
May 11, 7:25 AM EDTSevere Thunderstorm WarningMRXLoudon, McMinn, Monroe35 min
May 11, 7:26 AM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger49 min
May 11, 7:44 AM EDTSevere Thunderstorm WarningMRXJefferson, Sevier61 min
May 11, 7:51 AM EDTSevere Thunderstorm WarningMRXCocke54 min
May 11, 7:57 AM EDTSevere Thunderstorm WarningMRXHamblen48 min
May 11, 8:03 AM EDTSevere Thunderstorm WarningMRXHancock, Hawkins57 min
May 11, 8:19 AM EDTSevere Thunderstorm WarningMRXGreene56 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.